Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 10, 2020, 1:23 PM EDT for 4 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2020, 1:23 PM EDT (17:23 UTC)
- Expired
- Jul 10, 2020, 2:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 7 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:11 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 10, 10:11 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1011 AM EDT Fri Jul 10 2020 .UPDATE... Issued at 1011 AM EDT FRI JUL 10 2020 The morning surface analysis is showing a low pressure moving into the Lower Great Lakes and northern part of the Ohio Valley. A cold front extend south from this low into the lower Ohio Valley and is just pushing into western Kentucky this morning. The water vapor shows a upper shortwave trough axis swinging east and some shower and thunderstorm activity is developing along and near the moisture boundary aloft. In the low to mid levels, we see plenty of moisture with PWATs in the 1.5 to 1.8 range based on the mesoanalysis and therefore some activity is forming ahead of this surface and upper level feature possibly along old outflow boundaries and the terrain. Given this added PoPs in for the morning and increase these though the afternoon, as this boundary moves east. While these will move relatively slow, there will be at least some eastward movement at around 15 to 20 knots compared to the nearly stationary storms of the past week. Even so will have to monitor storms for the heavy rain issue today. UPDATE Issued at 732 AM EDT FRI JUL 10 2020 Made a few adjustments to PoPs for today to account for early morning convection that has begun firing a few hours earlier than originally forecast. A new set of zones have been created and sent, but it does not look like the changes that were made will alter the forecast products currently playing on the weather radio. The updated grids have been published and sent to NDFD. && .SHORT TERM...(Today through Saturday) Issued at 345 AM EDT FRI JUL 10 2020 A fairly active pattern in place during the short term. A cold front is forecast to move through the region today and tonight, which will bring a good chance of showers and storms to eastern Kentucky. The latest MOS guidance is not super high, but with ample low level moisture and instability in place, decided to continue with trend of likely PoPs for this afternoon through early this evening. Any storms will be capable of producing frequent cloud to ground lightning and locally heavy rainfall. The first front will exit the area sometime late this evening. The latest WPC frontal forecast has a second cold front moving through the area on Saturday. However, this boundary looks to be very ill defined. This, coupled with an eastward building ridge of high pressure, would yield meager precip chances for Saturday. At this time, the combination of continued instability, low level moisture, and the possibility of the passage of a weak boundary, warranted the inclusion of slight chance PoPs for Saturday afternoon and early evening for eastern Kentucky. There is some uncertainty as to just how strong the ridge will end up being on Saturday, and the amount of low level moisture that will still be in place across the area, therefore leading to only very low rain chances. Temperatures will be quite warm and muggy, with highs today forecast to max out in the upper 80s and lower 90s. Temperatures on Saturday will still be very warm, highs in the mid to upper 80s, but should be slightly cooler than Friday, as winds are forecast to be predominantly from the west across the region. A warm and muggy night is on tap for tonight, with lows expected to only fall into the upper 60s. Locally dense valley fog is on tap for this morning, as clear skies and calm winds are on tap. Fog will also be a good bet for late Friday night into early Saturday morning, as any showers and storms we get today will leave behind ample moisture to fuel fog formation. This moisture, coupled with partly cloudy to mostly clear skies overnight, and very light to calm winds, should aid in fog development for eastern Kentucky. .LONG TERM...(Saturday night through Thursday) Issued at 444 AM EDT FRI JUL 10 2020 The models are in good agreement regarding the long wave pattern through the period. Initially, there is more amplification seen across the CONUS, with a seasonally strong upper level ridge centered near the Desert Southwest, with ridging extending northward through the Continental Divide. Meanwhile, troughing is found across the eastern third of the nation. Through next week, the troughing will ease up across the East, as the upper level ridge broadens and expands east towards the Mississippi Valley, shunting the faster zonal flow to the northern third of the CONUS. For eastern Kentucky, this will result in somewhat cooler temperatures and unsettled conditions for the first few days of the extended forecast. The main weather story will then be the heat that will build back in across the Commonwealth for the second half of the upcoming work week. For Saturday night, we will be post-frontal, with skies initially mostly clear. Clouds will then build in from the west and northwest towards dawn, with a few showers threatening, as a short wave trough and associated surface cold front approach. PoPs will peak in the likely category on Sunday. In general, the models have trended a bit more amplified with this short wave, so strong storms can not be ruled out, as some effective shear may be coupled with decent instability. Small chance PoPs will linger into Monday, as the parent trough axis gradually works east across our area. Tuesday will be dry, and Wednesday mostly dry, besides perhaps a stray storm or two across the higher terrain in far southeastern Kentucky. By Thursday, enough low level moisture will return to allow for a small threat of storms across most locations during peak heating. For temperatures, readings will start out near normal, with highs generally in the mid 80s Sunday and Monday. The heat then kicks in from Tuesday through Thursday, with highs successively warming each day. By Thursday, temperatures will peak in the low to mid 90s, with maximum heat indices nearing or exceeding the century mark. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 732 AM EDT FRI JUL 10 2020 VFR conditions will prevail at the TAF sites this morning, as fog that formed overnight has remained confined to river valleys and near bodies of water across the area. Cloud cover will be on the increase this morning, with BKN skies expected by late morning, as a cold front approaches. A few showers and storms have already popped up this morning to the west of SJS. This activity is expected to steadily increase in coverage as the sun continues to rise. We may see scattered showers and storms by 14 or 15Z. Once the showers and storms get going early this afternoon, any of the TAF sites could experience MVFR or worse conditions due to heavy rain and low level cloud cover. Gusty winds and frequent lighting will also be of concern with any storm today. The storms will last through out the day, but should die down quickly once the sun begins to go down this evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...AR LONG TERM...GEOGERIAN AVIATION...AR
Hazardous weather outlook, Jul 10, 11:21 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1121 AM EDT Fri Jul 10 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111830- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1121 AM EDT Fri Jul 10 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible from late this morning through late this evening. The stronger storms may produce frequent cloud to ground lightning, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Monday, mainly during the afternoon and evening hours. Some storms may produce frequent cloud to ground lightning, gusty winds, and locally heavy rainfall this weekend. An isolated thunderstorm will be possible Wednesday afternoon near the Virginia border. Thunderstorms will be possible across all of eastern Kentucky Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/AR/GEOGERIAN
In the hours before
Special weather statement, Jul 10, 11:17 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1117 AM EDT Fri Jul 10 2020
KYZ088-118-101545-
Harlan-Letcher-
1117 AM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND
SOUTHWESTERN LETCHER COUNTIES...
At 1116 AM EDT, a strong thunderstorm was located over Gordon, or 12
miles southwest of Whitesburg, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cumberland, Lynch, Benham, Oscaloosa, Flint, Indian Bottom, Premium,
Trailer, Lewis Creek, Defeated Creek, Kingdom Come S.P., Kings Creek,
Banks, Clutts, Partridge, Maggard, Gordon, Skyline, Jeremiah and
Linefork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3701 8308 3702 8306 3703 8305 3704 8307
3719 8291 3701 8281 3701 8283 3700 8283
3699 8285 3697 8287 3693 8306
TIME...MOT...LOC 1516Z 241DEG 13KT 3702 8302
DJSpecial weather statement, Jul 10, 11:54 AM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1154 AM EDT Fri Jul 10 2020
KYZ104-106-107-101630-
Elliott-Johnson-Morgan-
1154 AM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN...NORTHWESTERN
JOHNSON AND SOUTHERN ELLIOTT COUNTIES...
At 1153 AM EDT, a strong thunderstorm was located over Licking River,
or over West Liberty, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Liberty, Sandy Hook, Henry, Zag, Moon, Florress, Lick Branch,
Index, Panama, White Oak, Wrigley, Gillem Branch, Redbush, Relief,
Woodsbend, Cottle, Elamton, Gordon Ford, Licking River and Pomp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3808 8294 3805 8295 3803 8300 3798 8302
3796 8299 3800 8296 3800 8293 3798 8288
3796 8286 3789 8310 3790 8313 3788 8312
3782 8333 3798 8343 3820 8302
TIME...MOT...LOC 1553Z 242DEG 27KT 3794 8330
DJSpecial weather statement, Jul 10, 12:50 PM EDT, 33 minutes before
Special Weather Statement National Weather Service JACKSON KY 1250 PM EDT Fri Jul 10 2020 KYZ058-069-108-111-112-114>117-101715- Jackson-Lee-Clay-Breathitt-Perry-Estill-Owsley-Wolfe-Leslie- 1250 PM EDT Fri Jul 10 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWSLEY...NORTHWESTERN LESLIE...SOUTH CENTRAL ESTILL...WEST CENTRAL PERRY...NORTHEASTERN JACKSON...SOUTHWESTERN BREATHITT...LEE...SOUTHWESTERN WOLFE AND NORTHEASTERN CLAY COUNTIES... At 1250 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Banford to Bernice. Movement was east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Beattyville, Manchester, Booneville, Fincastle, Buckhorn, Turin, Travellers Rest, White Ash, Blake, Southfork, Fillmore, Cowcreek, Earnestville, Ida May, Herron, Delvinta, Lerose, Evelyn, Tallega and Sacker Gap. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3772 8355 3710 8340 3712 8381 3760 8393 TIME...MOT...LOC 1650Z 261DEG 14KT 3754 8384 3720 8376 DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:02 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 28 min |
| Jul 9, 8:31 PM EDT | Areal Flood Advisory | JKL | Jackson | 119 min |
| Jul 10, 11:17 AM EDT | Special Weather Statement | JKL | Letcher | 28 min |
| Jul 10, 11:54 AM EDT | Special Weather Statement | JKL | Elliott, Morgan | 36 min |
| Jul 10, 12:50 PM EDT | Special Weather Statement | JKL | Clay, Lee, Owsley | 25 min |
| Jul 10, 1:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Owsley, Wolfe | 24 min |
| Jul 10, 1:40 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 35 min |
| Jul 10, 1:49 PM EDT | Special Weather Statement | JKL | Bath, Estill, Fleming, Menifee, Powell, Rowan | 41 min |
| Jul 10, 1:54 PM EDT | Special Weather Statement | JKL | Magoffin | 36 min |
| Jul 10, 2:10 PM EDT | Special Weather Statement | JKL | Harlan | 35 min |
| Jul 10, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 26 min |
| Jul 10, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin | 29 min |
| Jul 10, 2:35 PM EDT | Special Weather Statement | JKL | Elliott, Estill, Menifee, Morgan, Powell, Rowan and 1 more | 40 min |
| Jul 10, 2:39 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher | 36 min |
| Jul 10, 2:53 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 37 min |
| Jul 10, 3:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Powell, Wolfe | 30 min |
| Jul 10, 3:08 PM EDT | Special Weather Statement | JKL | Pike | 37 min |
| Jul 10, 3:26 PM EDT | Special Weather Statement | JKL | Wolfe | 34 min |
| Jul 10, 3:48 PM EDT | Special Weather Statement | JKL | Fleming | 27 min |
| Jul 10, 4:11 PM EDT | Special Weather Statement | JKL | Breathitt | 34 min |
| Jul 10, 5:05 PM EDT | Special Weather Statement | JKL | Knott | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.